Namespaces
Variants
Actions

Local-global principles for the ring of algebraic integers

From Encyclopedia of Mathematics
Jump to: navigation, search

Consider the field of rational numbers and the ring of rational integers. Let be the field of all algebraic numbers (cf. also Algebraic number) and let be the ring of all algebraic integers. Then is the algebraic closure of and is the integral closure of in (cf. also Extension of a field). If is a polynomial in with coefficients in and there exists an such that is a unit of , then the greatest common divisor of is . In 1934, T. Skolem [a14] proved that the converse is also true (Skolem's theorem): Let be a primitive polynomial with coefficients in . Then there exists an such that is a unit of .

Here, is said to be primitive if the ideal of generated by its coefficients is the whole ring.

E.C. Dade [a2] rediscovered this theorem in 1963. D.R. Estes and R.M. Guralnick [a5] reproved it in 1982 and drew some consequences about local-global principles for modules over . In 1984, D.C. Cantor and P. Roquette [a1] considered rational functions and proved a local-global principle for the "Skolem problem with data f1…fm" (the Cantor–Roquette theorem): Suppose that for each prime number there exists an such that , . Then there exists an such that , .

Here, writing includes the assumption that is not a zero of the denominator of . Also, is the algebraic closure of the field of -adic numbers and is its valuation ring (cf. also -adic number).

Skolem's theorem follows from the Cantor–Roquette theorem applied to the data by checking the local condition for each .

One may consider the unirational variety generated in over by the -tuple . If for each , then, by the Cantor–Roquette theorem, . Rumely's local-global principle [a12], Thm. 1, extends this result to arbitrary varieties: Let be an absolutely irreducible affine variety over . If for all prime numbers , then .

R. Rumely has enhanced his local-global principle by a density theorem: Let be an affine absolutely irreducible variety over and let be a finite set of prime numbers. Suppose that for each , is a non-empty open subset of in the -adic topology, which is stable under the action of the Galois group . In addition, assume that for all . Then there exists an such that for each , all conjugates of over belong to , and for each , is -integral.

The proof of this theorem uses complex-analytical methods, especially the Fekete–Szegö theorem from capacity theory. The latter is proved in [a13]. See [a9] for an algebraic proof of the local-global principle using the language of schemes; see [a7] for still another algebraic proof of it, written in the language of classical algebraic geometry. Both proofs enhance the theorem in various ways, see also Local-global principles for large rings of algebraic integers.

As a matter of fact, all these theorems can be proved for an arbitrary number field instead of . One has to replace by the ring of integers of and the prime numbers by the non-zero prime ideals of . This is important for the positive solution of Hilbert's tenth problem for [a12], Thm. 2: There is a primitive recursive procedure to decide whether given polynomials have a common zero in .

To this end, recall that the original Hilbert tenth problem for has a negative solution [a8] (cf. also Hilbert problems). Similarly, the local-global principle over holds only in very few cases, such as quadratic forms.

In the language of model theory (cf. also Model theory of valued fields), this positive solution states that the existential theory of is decidable in a primitive-recursive way (cf. [a6], Chap. 17, for the notion of primitive recursiveness in algebraic geometry). L. van den Dries [a4] has strengthened this result (van den Dries' theorem): The elementary theory of is decidable.

Indeed, van den Dries proves that each statement about in the language of rings is equivalent to a quantifier-free statement about the parameters of . The latter statement, however, must be written in a language which includes extra predicates, called radicals. They express inclusion between ideals that depend on the parameters of . A special case of the main result of [a11] is an improvement of van den Dries' theorem. It says that the elementary theory of is even primitive recursively decidable. The decision procedure is based on the method of Galois stratification [a6], Chap. 25, adopted to the language of rings with radical relations.

Looking for possible generalizations of the above theorems, van den Dries and A. Macintyre [a3] have axiomatized the elementary theory of . The axioms are written in the language of rings extended by the "radical relations" mentioned above.

A. Prestel and J. Schmid [a10] take another approach to the radical relations and supply another set of axioms for the elementary theory of . Their approach yields the following analogue to Hilbert's th problem for polynomials over , which was solved by E. Artin and O. Schreier in 1927: Let . Then belongs to the radical of the ideal generated by in if and only if for all , belongs to the radical of the ideal generated by in .

Needless to say that the proofs of these theorems, as well as the axiomatizations of the elementary theory of , depend on Rumely's local-global principle.

The results mentioned above have been strongly generalized in various directions; see also Local-global principles for large rings of algebraic integers.

References

[a1] D.C. Cantor, P. Roquette, "On diophantine equations over the ring of all algebraic integers" J. Number Th. , 18 (1984) pp. 1–26 MR0734433 Zbl 0538.12014
[a2] E.C. Dade, "Algebraic integral representations by arbitrary forms" Mathematika , 10 (1963) pp. 96–100 (Correction: 11 (1964), 89–90) MR0166163 MR0166164 Zbl 0121.28502
[a3] L. van den Dries, A. Macintyre, "The logic of Rumely's local-global principle" J. Reine Angew. Math. , 407 (1990) pp. 33–56 MR1048527
[a4] L. van den Dries, "Elimination theory for the ring of algebraic integers" J. Reine Angew. Math. , 388 (1988) pp. 189–205 Zbl 0659.12021
[a5] D.R. Estes, R.M. Guralnick, "Module equivalence: local to global when primitive polynomials represent units" J. Algebra , 77 (1982) pp. 138–157 MR0665169
[a6] M.D. Fried, M. Jarden, "Field arithmetic" , Ergebn. Math. III , 11 , Springer (1986) MR0868860 Zbl 0625.12001
[a7] B. Green, F. Pop, P. Roquette, "On Rumely's local-global principle" Jahresber. Deutsch. Math. Ver. , 97 (1995) pp. 43–74 MR1341772
[a8] Y. Matijasevich, "Enumerable sets are diophantine" Soviet Math. Dokl. , 11 (1970) pp. 354–357 (In Russian)
[a9] L. Moret-Bailly, "Groupes de Picard et problèmes de Skolem I" Ann. Sci. Ecole Norm. Sup. , 22 (1989) pp. 161–179 Zbl 0704.14014
[a10] A. Prestel, J. Schmid, "Existentially closed domains with radical relations" J. Reine Angew. Math. , 407 (1990) pp. 178–201 MR1048534 Zbl 0691.12013
[a11] A. Razon, "Primitive recursive decidability for large rings of algebraic integers" PhD Thesis Tel Aviv (1996)
[a12] R. Rumely, "Arithmetic over the ring of all algebraic integers" J. Reine Angew. Math. , 368 (1986) pp. 127–133 MR0850618 Zbl 0581.14014
[a13] R. Rumely, "Capacity theory on algebraic curves" , Lecture Notes Math. , 1378 , Springer (1989) MR1009368 Zbl 0679.14012
[a14] Th. Skolem, "Lösung gewisser Gleichungen in ganzen algebraischen Zahlen, insbesondere in Einheiten" Skr. Norske Videnskaps-Akademi Oslo I. Mat. Naturv. Kl. , 10 (1934) Zbl 0011.19701
How to Cite This Entry:
Local-global principles for the ring of algebraic integers. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Local-global_principles_for_the_ring_of_algebraic_integers&oldid=23889
This article was adapted from an original article by Moshe Jarden (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article